Winter Weather, Madison
- When
- March 27, 1:00 AM EST to 9:00 AM EST
- Where
- Madison forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.414, -78.279 (the zone’s center; the record gives no point)
Snowfall totaled up to 1.5 inches at Haywood.
A wave of low pressure quickly passed by to the south during the morning hours of the 27th. High pressure to the north supplied enough cold air to cause precipitation associated with the low to fall in the form of snow.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A wave of low pressure quickly passed by to the south during the morning hours of the 27th. High pressure to the north supplied enough cold air to cause precipitation associated with the low to fall in the form of snow.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 26, 7:57 PM EST, 5 hours 3 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
857 PM EDT SAT MAR 26 2011
.SYNOPSIS...
LOW PRESSURE WILL PASS BY TO THE SOUTH LATE TONIGHT INTO SUNDAY.
CANADIAN HIGH PRESSURE WILL BUILD OVERHEAD FOR THE EARLY PORTION OF
NEXT WEEK. LOW PRESSURE MAY IMPACT THE REGION DURING THE MIDDLE
PORTION OF NEXT WEEK.
&&
.NEAR TERM /THROUGH SUNDAY/...
HV DONE A LTL TWEAKING BACK ON PTNL SNOW TOTALS IN THE CENTRAL
SHEN VLY DUE TO THE FACT THAT IT'S STILL IN THE M40S...AND HV
PUSHED BACK THE SNOW ONSET TIME DUE TO THIS. IT MAY BE THAT TOTALS
WL BE ELEVATION DEPENDENT...W/ THE HIGHER AMTS AT THE HIGHEST
ELEVS. AS MENTIONED IN MY ERLR DSCN (BLO) ROAD TEMPS MAY PLAY INTO
THIS AS WELL - BOTH MD AND VA SITES SHOW THESE IN THE M40S SO IT
WOULD TAKE SVRL MORE HRS B4 SNOW COULD BEGIN TO ACCUMULATE ON ROADS.
ADVSRY IS IN EFFECT UNTIL 4 PM BUT I AM DOUBTING ACCUMULATING SNOW
WL CONTINUE THAT LONG.
600 PM DSCN...
AT THIS TIME DON'T SEE A NEED TO DO A CHG TO THE ZNS. I DO THINK
THE MAJORITY...IF NOT ALL...OF THE PCPN IS DONE BY NOON SUNDAY.
ONE THING I LOOKED AT IS ROAD TEMPS - ATTM MD ROAD TEMPS ARE IN
THE L60S IN WRN WD...IN THE M60S AT THE JUNCTION OF I-95/495.
LOOKED AT A 24 HR HISTORY TO SEE HOW MUCH THOSE COULD EXPECT TO
FALL - YDA WRN MD ROADS GOT INTO THE 50S BUT DROPPED TO THE
L30S...WHILE 95/495 GOT INTO THE 70S AND DROPPED TO THE M40S. THIS
WL OBVIOUSLY PLAY A ROLE WHEN SNOW FALLS IN THE METRO AREA - IT'S
GOING TO TAKE TIME B4 ANY CAN ACCUMULATE ON ROADS.
I DON'T FEEL THE NEED TO PUSH THE ADVSRY FURTHER N AT THIS TIME.
PRSNTLY AIR TEMPS IN THE M40S...EVEN U40S AT CHO WHERE THERE IS A
BETTER THREAT OF ACCUMULATING SNOWS. ON THE OTHER HAND DWPTS ARE
GNRLY IN THE TEENS...AND W/ A LARGE ARCTIC HIGH N OF LAKE SUPERIOR
A STEADY FLOW OF DRY AIR WL OCCUR. SO ALONG THE LN FM DC-BALT BLV
THERE WL BE A PD OF SVRL HRS OF SNOWFALL BTWN 2 AM AND 10 AM...BUT
CONFIDENCE THAT THERE COULD BE ADVSRY LVLS REACHED (2") ISN'T
HIGH.
REGRADING THE "HOW RARE IS THIS" QUSTN...ON 4/7/2007 DC RCVD
.4"...AND IN THE LAST 50 YRS FM MID MAR TO LATE APR DC HAS RCVD
0.1" OF MORE 15 TIMES...SO A 30% CHC. BALT HAS HAD THAT OCCUR 26
TIMES IN LAST 50 YRS...SO ABT A 50% CHC OF OCCURRENCE.
PRVS DSCN...
CANADIAN HIGH PRESSURE WILL REMAIN TO OUR NORTH THROUGH TONIGHT. LOW
PRESSURE OVER THE MIDWEST WILL PASS BY TO OUR SOUTH LATE TONIGHT
INTO SUNDAY WHILE THE UPPER-LEVEL DISTURBANCE ASSOCIATED WITH THIS
SYSTEM MOVES THROUGH OUR AREA.
PRECIPITATION CURRENTLY LOCATED OVER THE MIDWEST THIS AFTERNOON WILL
FILL IN AND PROGRESS EASTWARD WITH THE UPPER-LEVEL DISTURBANCE
TONIGHT INTO SUNDAY. PRECIPITATION WILL OVERSPREAD THE POTOMAC
HIGHLANDS LATER THIS EVENING AND THEN ACROSS THE WASHINGTON
METROPOLITAN AREA INTO CENTRAL VIRGINIA AND LOWER SOUTHERN MARYLAND
AFTER MIDNIGHT. THERE STILL IS A GOOD DEAL OF UNCERTAINTY AS TO HOW
FAR NORTH THE PRECIPITATION WILL MAKE IT DUE TO DIVERGENCE IN THE
GUIDANCE. AM LEANING TOWARD THE GFS GIVEN THE LATEST SATELLITE AND
RADAR TRENDS WHICH SUGGESTS THAT A PERIOD OF PRECIPITATION MAY MAKE
IT INTO NORTHERN MARYLAND AS WELL.
HIGH PRESSURE TO OUR NORTH WILL SUPPLY ENOUGH COLD AIR FOR MOST
PRECIPITATION TO FALL IN THE FORM OF SNOW. GIVEN THE DRY AIR IN
PLACE ANY SNOW THAT DOES FALL WILL ENHANCE COOLING CAUSING
TEMPERATURES TO DROP BELOW FREEZING. WITH TEMPS IN THE 20S ACROSS
MANY LOCATIONS LATE TONIGHT INTO SUNDAY MORNING ANY SNOW THAT DOES
FALL MAY STICK ON ROADS.
HIGHEST SNOW AMOUNTS ARE EXPECTED ACROSS THE POTOMAC HIGHLANDS AND
CENTRAL SHENANDOAH VALLEY WHERE THREE TO FIVE INCHES ARE EXPECTED.
SNOWFALL ACCUMULATIONS AROUND AN INCH ARE FORECASTED FOR WASHINGTON
DC WITH LESSER AMOUNTS TO THE NORTH. WILL HAVE TO KEEP AN EYE ON
THESE AREAS DUE TO THE TIGHT GRADIENT AND DIVERGENCE IN GUIDANCE.
THE UPPER-LEVEL DISTURBANCE WILL MOVE OFF THE COAST LATER SUNDAY
MORNING AND HIGH PRESSURE WILL BUILD INTO THE REGION DURING THE
AFTERNOON. MAX TEMPS WILL RANGE FROM THE 30S IN THE MOUNTAINS TO THE
LOWER 40S NEAR WASHINGTON AND BALTIMORE.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE BUILDS SOUTH TOWARD THE MID ATLANTIC SUNDAY NIGHT INTO
MONDAY. HOWEVER WILL HAVE TO WATCH THE NORTHERN FRINGE/EXTENT OF A
MID LEVEL WAVE. 12Z NAM AND GFS BOTH SUGGEST NORTHERN FRINGE COULD
IMPACT THE EXTREME SOUTHWEST CWA WITH LIGHT QPF LATER SUNDAY NIGHT
INTO MONDAY MORNING AS LIGHT SNOW. THIS MAY ALSO LEAD TO SOME CLOUDS
FURTHER NORTH INTO THE CWA. TEMPERATURES WILL BE BELOW CLIMO SUNDAY
NIGHT/MONDAY...WITH LOWS SUNDAY NIGHT IN THE 20S AND HIGHS MONDAY
IN THE 40S.
&&
.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
HIGH PRESSURE CONTINUES TO INFLUENCE THE AREA ON TUESDAY...THEN
EXPECT ISENTROPIC LIFT TO DEVELOP AHEAD OF ANOTHER WAVE TUESDAY
NIGHT WHICH WILL LEAD TO INCREASING AND THICKENING CLOUDS AND
CHANCES OF PRECIPITATION WEST OF THE BLUE RIDGE. WAVE PASSES SOUTH
OF THE REGION WEDNESDAY AFTERNOON/EVENING. HAVE ENOUGH CONFIDENCE TO
INCREASE POPS TO LIKELY ON WEDNESDAY...WITH CHANCE POPS LINGERING
INTO WEDNESDAY EVENING. P-TYPE IS MOST LIKELY TO BE RAIN DURING THIS
EVENT...BUT SOME SNOW OR SNOW/RAIN MIX IS POSSIBLE AT THE ONSET OF
THE EVENT TUESDAY NIGHT AND PERHAPS TOWARD THE END WEDNESDAY NIGHT
MAINLY FOR FAR NORTHWEST AREAS.
HIGH PRESSURE MAKES A RETURN FOR THURSDAY...BUT GFS IN THE ACTIVE
UPPER FLOW AFFECTS THE CWA WITH ANOTHER WAVE OF LOW PRESSURE
THURSDAY NIGHT INTO FRIDAY BEFORE DRYING OUT FOR SATURDAY.
TEMPERATURES THE UPCOMING WEEK ARE EXPECTED TO BE BELOW NORMAL.
THERE ARE SIGNS THAT SOME MODERATION IN TEMPS MAY OCCUR NEXT
WEEKEND.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
VFR CONDITIONS ARE EXPECTED THROUGH THIS EVENING WITH INCREASING
HIGH AND MID-LEVEL CLOUDS. LOW PRESSURE WILL PASS BY TO OUR SOUTH
OVERNIGHT THROUGH SUNDAY MORNING. SNOW IS EXPECTED WITH THIS SYSTEM
ESPECIALLY ACROSS KCHO. MVFR CIGS AND VSBYS ARE EXPECTED DURING THIS
TIME. IFR CIGS/VSBYS ARE POSSIBLE ESPECIALLY ACROSS KCHO.
HIGH PRESSURE WILL RETURN BEHIND THE SYSTEM LATER SUNDAY ALLOWING
CIGS/VSBYS TO IMPROVE.
HIGH PRESSURE WILL BE IN CONTROL SUNDAY NIGHT INTO MONDAY. MID LEVEL
WAVE COULD BRING A CHANCE OF LIGHT SNOW AT CHO...HOWEVER MODELS KEEP
REST OF THE TERMINALS DRY WITH VFR CLOUDS. WAVE OF LOW PRESSURE
PASSING SOUTH OF THE REGION IS LIKELY TO BRING RAIN WEDNESDAY ACROSS
THE AREA BEFORE HIGH PRESSURE RETURNS THURSDAY.
&&
.MARINE...
HIGH PRESSURE WILL REMAIN TO THE NORTH WHILE A LOW PRESSURE PASSES
BY TO THE SOUTH LATE TONIGHT INTO SUNDAY. A STRENGTHENING PRESSURE
GRADIENT WILL CAUSE NORTHEAST WINDS TO STRENGTHEN ACROSS THE LOWER
TIDAL POTOMAC AND LOWER PORTION OF THE BAY. A SMALL CRAFT ADVISORY
IS IN EFFECT FOR THESE AREAS LATE TONIGHT INTO SUNDAY AFTERNOON.
NORTHERLY WINDS MAY FLIRT WITH MARGINAL SMALL CRAFT ADVISORY
CRITERIA LATE MONDAY/MONDAY NIGHT...OTHERWISE IT LOOKS AS IF HIGH
PRESSURE WILL BE IN CONTROL UNTIL MID WEEK /WEDNESDAY/ WHEN A WAVE
OF LOW PRESSURE PASSES SOUTH OF THE WATERS.
&&
.CLIMATE...
SNOW FALL RECORDS FOR IAD...DCA AND BWI FOR SAT 26 MAR AND SUN 27
MAR ARE LISTED BELOW. THESE RECORDS ARE MEASURED FROM MIDNIGHT TO
MIDNIGHT LST...
IAD
26 0.8 1971
27 T 1983
DCA
26 3.0 1900
27 6.0 1891
BWI
26 3.0 1900
27 0.4 1924
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...WINTER WEATHER ADVISORY FROM 4 AM TO 4 PM EDT SUNDAY FOR
MDZ016>018.
VA...WINTER WEATHER ADVISORY FROM 1 AM TO 4 PM EDT SUNDAY FOR
VAZ027-029-038-039-050.
WINTER WEATHER ADVISORY UNTIL 4 PM EDT SUNDAY FOR VAZ025-026-
036-037-503-504.
WINTER WEATHER ADVISORY FROM 4 AM TO 4 PM EDT SUNDAY FOR
VAZ030-040-051-052-055>057-501-502.
WV...WINTER WEATHER ADVISORY FROM 1 AM TO 4 PM EDT SUNDAY FOR
WVZ055-501-502.
WINTER WEATHER ADVISORY UNTIL 4 PM EDT SUNDAY FOR WVZ505-506.
MARINE...SMALL CRAFT ADVISORY FROM 2 AM TO 2 PM EDT SUNDAY FOR ANZ534-
537-543.
&&
UPDATE...WOODY!
PRVS...BJL/BPPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 703 PM EDT SAT MAR 26 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 271115- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 703 PM EDT SAT MAR 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT ACCUMULATING SNOW IS EXPECTED LATE TONIGHT FOR MUCH OF THE OUTLOOK AREA. A WINTER WEATHER ADVISORY IS IN EFFECT FOR LOWER SOUTHERN MARYLAND INTO THE VIRGINIA PIEDMONT. PLEASE REFER TO THE LATEST HAZARD MESSAGE /WBCWSWLWX/ FOR FURTHER DETAILS. A SMALL CRAFT ADVISORY IS IN EFFECT LATE TONIGHT FOR THE MARYLAND CHESAPEAKE BAY FROM DRUM POINT TO SMITH POINT...TANGIER SOUND AND THE TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ACCUMULATING SNOW IS EXPECTED TO CONTINUE SUNDAY MORNING FOR MOST OF THE OUTLOOK AREA. A WINTER WEATHER ADVISORY IS IN EFFECT SUNDAY FOR LOWER SOUTHERN MARYLAND AND THE VIRGINIA PIEDMONT. A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH EARLY SUNDAY AFTERNOON FOR THE MARYLAND CHESAPEAKE BAY FROM DRUM POINT TO SMITH POINT... TANGIER SOUND AND THE TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE RELAY REPORTS OF SNOWFALL TO THE NATIONAL WEATHER SERVICE. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-271115- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 703 PM EDT SAT MAR 26 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT ACCUMULATING SNOW IS EXPECTED TONIGHT FOR MUCH OF THE OUTLOOK AREA. A WINTER WEATHER ADVISORY IS IN EFFECT FOR LATE TONIGHT ACROSS PORTIONS OF THE POTOMAC HIGHLANDS AND CENTRAL VIRGINIA. PLEASE REFER TO THE LATEST HAZARD MESSAGE /WBCWSWLWX/ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ACCUMULATING SNOW IS EXPECTED TO CONTINUE SUNDAY MORNING. A WINTER WEATHER ADVISORY CONTINUES SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE RELAY REPORTS OF SNOWFALL TO THE NATIONAL WEATHER SERVICE.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1132 PM EDT SAT MAR 26 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG WEST AUGUSTA 38.27N 79.31W
03/23/2011 AUGUSTA VA TRAINED SPOTTER
MANY BRANCHES DOWN FROM THUNDERSTORM WIND GUSTS IN
HEAVY RAIN
&&
EVENT NUMBER LWX1100223
KRAMARThe national radar mosaic for the moment the first event began.
13 winter weather. Local standard time, as filed.
Snowfall totaled up to 1.5 inches at Haywood.
Snowfall totaled up to 1.5 inches at Luray.
Snowfall totaled up to 1.5 inches near Massanutten.
Snowfall totaled up to 2.0 inches near Stafford.
Snowfall totaled up to 2.0 inches near Mill Gap.
Snowfall totaled up to 2.0 inches at Crozet.
Snowfall totaled up to 1.5 inches near Jersey.
Snowfall amounts were estimated to be around 2.0 inches across most of the county.
Snowfall amounts were estimated to be around 2.0 inches across most of eastern Highland County.
Snowfall amounts were estimated to be around 2.0 inches across most of southern Fauquier County.
Snowfall amounts were estimated to be around 2.0 inches across most of the county.
Snowfall amounts were estimated to be around 2.0 inches across most of the county.
Snowfall amounts were estimated to be around 2.0 inches across most of the county.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293344, 293345, 293346, 293347, 293349, 293350, 293351, 293353, 293355, 293356, 293357, 293358, 293359.